Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Louisville, KY

May 14, 2005Garrard County, Jessamine County, Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 14, 2005, 4:36 PM EDT for Garrard County, Jessamine County, Woodford County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 4:36 PM EDT (20:36 UTC)
Expired
May 14, 2005, 5:00 PM EDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Garrard County, KY, Jessamine County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:10 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 142038
SVRLMK
KYC079-113-239-142100-
/O.NEW.KLMK.SV.W.0053.050514T2036Z-050514T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
436 PM EDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY
  SOUTHERN WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 500 PM EDT(400 PM CDT)

* AT 436 PM EDT(336 PM CDT)...LOCAL LAW ENFORCEMENT REPORTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN     
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM 9 MILES WEST OF   
  NICHOLASVILLE TO 6 MILES SOUTHWEST OF NICHOLASVILLE TO 13 MILES    
  SOUTHWEST OF NICHOLASVILLE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NICHOLASVILLE BY 445 PM EDT(345 PM CDT)

BUENA VISTA AND NONESUCH ARE ALSO IN THE PATH OF THIS LINE OF STORMS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS L. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3785 8453 3772 8452 3772 8470 3782 8471
      3785 8470 3786 8477 3800 8482 3800 8482
      3799 8464 3792 8449

$$

13
2 follow-up statements
000 
WWUS53 KLMK 142050
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
448 PM EDT SAT MAY 14 2005

KYC079-113-239-142100-
/O.CON.KLMK.SV.W.0053.000000T0000Z-050514T2100Z/
WOODFORD KY-JESSAMINE KY-GARRARD KY-
448 PM EDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR 
NORTHWESTERN GARRARD...JESSAMINE AND SOUTHERN WOODFORD COUNTIES...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE FROM KEENE 
TO NICHOLASVILLE TO BUENA VISTA...MOVING EAST AT 40 MPH.

EASTERN JESSAMINE COUNTY IS UNDER THE STRONGEST THREAT FROM THIS 
LINE OF STORMS.

PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3785 8453 3772 8452 3772 8470 3782 8471
      3785 8470 3786 8477 3799 8471 3800 8482
      3799 8464 3792 8449

$$

13
000 
WWUS53 KLMK 142100
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT SAT MAY 14 2005

KYC079-113-239-142109-
/O.EXP.KLMK.SV.W.0053.000000T0000Z-050514T2100Z/
WOODFORD KY-JESSAMINE KY-GARRARD KY-
459 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN 
GARRARD...JESSAMINE AND SOUTHERN WOODFORD COUNTIES EXPIRES AT 500 PM 
EDT...

THE LINE OF STORMS THAT PROMPTED THE WARNING MOVED EAST OF THE 
WARNED AREA. NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED BY THE 
NATIONAL WEATHER SERVICE FROM GARRARD...JESSAMINE...OR WOODFORD 
COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT 
SATURDAY EVENING.

LAT...LON 3785 8453 3772 8452 3772 8470 3782 8471
      3785 8470 3786 8477 3799 8471 3800 8482
      3799 8464 3792 8449

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:55 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 14, 2:55 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SAT MAY 14 2005

.SHORT TERM...TNGT THRU TUE

THE EARLIER WATCH ISSUANCE BASED ON THE STORMS NOW EAST OF OUR CWA
MAY WORK OUT FOR LATER THIS AFTN WITH NEW CNVCTN FIRING ALONG AND
JUST AHEAD OF THE CDFNT FROM JUST WEST OF LOU TO JUST WEST OF BWG.
GREATEST AMS DESTABILIZATION STILL ACROSS SCNTRL FA ATTM WITH CAPES
OF 1000 TO 2000J/KG. SVR THREAT SHUD BE OVER ACROSS OUR ERN/SRN
COUNTIES BY LATE AFTN/EARLY EVE AS CDFNT AND UPR LVL IMPLSE PASS
THRU. SECONDARY SFC TROF AHEAD OF DEEPER UPR LVL TROF MOVG SEWD FROM
MID/UPR MSP VLY TO BE ACCOMPANIED JUST BY CLDS LATE TNGT AS DEEP
LAYERED MSTR MOVES OUT AHD OF IT. THIS EVIDENT ON WATER VAPOR
IMAGERY ATTM. UPR LVL TROF AXIS TO SWING THRU SUN WITH A GRADUAL
RELAXING OF NW FLO THRU TUE WITH RIDGE JUST UPSTREAM. SFC HI PRES TO
SETTLE OVER OH VLY BY MON WITH AXIS STILL EXTENDING INTO KY TUE...
RESULTING IN FAIR SKIES AND BELOW NORMAL TEMPS SUN AND
MON...MODERATING TO NEAR NORMAL BY TUE.

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...

HIGH PRESSURE WILL BE MOVING TO THE EAST TUESDAY NIGHT WITH WARM
FRONT PUSHING EAST ACROSS THE AREA ON WEDNESDAY.

RUN TO RUN MODEL VARIATIONS CONTINUE WITH THIS PATTERN WITH THE GFS
AND GFS ENSEMBLE HAVING THE MOST RUN TO RUN CONSISTENCY. WILL LEAN
MORE TOWARD GFS THIS FORECAST DUE TO ITS BETTER CONSISTENCY.

NORTHERN PART OF FA AREA IS ON THE SOUTHERN FRINGE OF SHOWERS WITH
THE WARM FRONT. FOR NOW WILL KEEP SHOWERS OUT OF FORECAST.  BEST
CHANCE OF SHOWERS WILL COME LATE WEDNESDAY NIGHT AND THURSDAY AS THE
COLD FRONT PUSHES THROUGH. THE REDEVELOPMENT OF SHOWERS BEHIND THE
SYSTEM ON FRIDAY AND SATURDAY IS QUESTIONABLE ATTM AND WITH LOW
PROBABILITIES AND UNCERTAINTY IN MODELS WILL LEAVE MENTION OF
SHOWERS OUT FOR NOW.

WILL STAY CLOSER TO GFS ENSEMBLE MOS TEMPERATURES FOR MAXES AND
MINS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

KIRKPATRICK/MBS
Hazardous weather outlook, May 14, 4:15 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT SAT MAY 14 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150830-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
415 PM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS THE EASTERN PARTS OF THE OUTLOOK
AREA EARLY THIS EVENING MAINLY EAST OF A LINE FROM FRANKFORT TO
GLASGOW WITH SOME STORMS PRODUCING WIND DAMAGE AND BRIEF HEAVY RAIN.
ALL STORMS SHOULD BE EXITING EASTERN-MOST PARTS OF SOUTH CENTRAL AND
EAST CENTRAL KENTUCKY BEFORE SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS
A FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING FOR
SEVERE WEATHER.

DK

In the hours before

Local storm report, May 14, 4:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     2 W HARRODSBURG         37.77N 84.88W
05/14/2005                   MERCER             KY   LAW ENFORCEMENT

            TREES DOWN TOWARD ROSE HILL.

&&

WAIDLEY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:12 PM EDTSevere Thunderstorm WarningLMKBarren34 min
May 14, 3:41 PM EDTSevere Thunderstorm WarningLMKNelson, Washington34 min
May 14, 4:10 PM EDTSevere Thunderstorm WarningLMKMercer35 min
May 14, 4:55 PM EDTSevere Thunderstorm WarningLMKFayette, Madison35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.